North Carolina, 2021

Flash Flooding and Heavy Rain in North Carolina, October 9, 2021

October 9, 2021 · NWS RAH · 10 events in 3 counties and zones

The combination of high moisture content air and a slow moving negatively tilted upper trough, along with a boundary stalled across the area resulted in areas of very heavy rain during the morning into the afternoon. Some of the areas of heavy rain produced flash flooding across portions of the central Piedmont and central Coastal Plain of central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The combination of high moisture content air and a slow moving negatively tilted upper trough, along with a boundary stalled across the area resulted in areas of very heavy rain during the morning into the afternoon. Some of the areas of heavy rain produced flash flooding across portions of the central Piedmont and central Coastal Plain of central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Oct 9, 3:15 AM EST, 45 minutes earlier.

Area forecast discussion, Oct 9, 3:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
415 AM EDT Sat Oct 9 2021

.SYNOPSIS...
A deep and slow moving upper level trough will slowly cross the area
today through tonight, as cool surface high pressure noses in from
the north. This upper level trough will slow down and stall just off
the Southeast coast Sunday, as upper level high pressure starts to
build in from the southwest. The offshore upper level trough will
then gradually weaken through mid week, while dry surface high
pressure strengthens over the Carolinas, bringing a warming trend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 155 AM Saturday...

Today will be an overall damp, dreary, and cool day across central
NC. Widespread rain and embedded thunderstorms continue to fill in
across the area, with a powerful and negatively tilted mid-upper
trough over SW NC providing strong forcing for ascent as it tracks
slowly to the E/ENE. In addition to strong mid level DPVA, stout
divergence at 250-300 mb is suggested by 00z UA analyses and the
latest RAP-based analyses, within mid level lapse rates around 6
C/km, all working with lingering 500-1000 J/kg of MLCAPE to generate
strong lift in the mixed phase region, supporting the isolated
storms early this morning. Drying is already taking place over far
SW NC to the W and SW (see the lower PW at FFC and in WV imagery),
to the rear of the upper trough, but PWs remain quite high along and
E of the trough, with GSO well over 150% of normal PW. This broad
dynamically-induced lift will spread slowly ENE as the deepening
upper trough shifts across the area, prompting widespread precip
over central NC. Will hang onto high (likely to categorical) pops
areawide this morning, including isolated thunder, followed by a
trend to lighter/patchier precip by early afternoon in the far W but
with continued high pops in the E. The SE portion of the upper
trough will deepen to a closed low near the SC coast later today,
with corresponding development and deepening of surface low pressure
just off the NC coast, reinforcing the low level NE to NNE flow into
(and wedging regime over) central NC, while retaining positive
values of both low level mass convergence and integrated vapor
transport esp over our central/E sections through this afternoon.
With this rain-cooled air mass and low level CAA holding through
much of the day with high low-level stability, temps will be well
below the normal values (which are in the lower to upper 70s). Will
lean toward cooler statistical guidance for highs today, in the mid
60s to lower 70s, which in some areas may be no more than a category
above early-morning readings. (While today's highs will be cool,
they won't exceed the record low maxes for the day, 49/53/57 at
GSO/RDU/FAY, respectively, all set in 1952.)

Rain and an isolated storm or two will persist over the E half of
the forecast area through much of tonight, beneath the mid level
shear axis and with a steady stream of vorticity lobes rotating
onshore about the deep and nearly stacked low near and just off the
Carolina coast. Mid level ridging will continue to slowly build in
from the W Gulf northeastward into the interior Carolinas tonight,
so a slow downturn in pops in the W remains warranted with partial
clearing late as subsidence starts to take over on the back side of
the trough. E sections will see a later decrease in pops overnight
as the strongest upper divergence is slow to move E of the forecast
area, and persistent low level (925-850 mb) moisture convergence
will result in continued cloudy skies in the E overnight. Lows
from around 60 W to the mid 60s E. -GIH

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 415 AM Saturday...

Rain chances should be largely confined to areas E of I-95 Sun,
dwindling further Sun night. The deep low/trough axis will have
shifted E of the CWA, extending from E NC southward just off the
Southeast coast. While we'll see some vorticity centers shifting
westward into the far E Coastal Plain Sun, with low level moisture
being advected inland on the N side of the surface low near coastal
NC, the deepest moisture and forcing for ascent (including the
greatest upper divergence) will have shifted E of the forecast area.
Will leave chance pops in the E, diminishing Sun evening/night as
the shear axis drifts further ESE and heights aloft rise steadily
over central and western NC with mid level ridging building in from
the SW. Mostly cloudy skies Sun morning over all but the far W will
gradually improve with decreasing PW, resulting in increasing
sunshine west and a trend to at least partial sunshine E through the
day. But low clouds are apt to fill back in, esp across the NE CWA,
Sun night with moist and stable air and a light diffluent flow in
the lowest half km or so. Temps should recover to highs in the mid
70s to around 80 as thicknesses climb back to just above normal.
Lows from around 60 to the mid 60s. -GIH

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 315 AM Saturday...

Central NC will predominantly be under the influence of the sub-
tropical ridge aloft through the week. The mid-Atlantic may get
clipped by the upper low lifting into the western Great Lakes from
the Midwest on Tuesday, but otherwise the ridge should hold. At the
surface, assuming the coastal low keeps moving north off or along
the mid-Atlantic coast on Monday and does not move inland, expect
the ridge from the high moving east off Nova Scotia to persist over
the area through at least Tuesday. High pressure should still
dominate across central NC thereafter, with a coastal trough to the
east and a cold front to the west. Expect the weather to be mainly
dry with a return to above normal temperatures through the end of
the week.

The more interesting weather during the week will be west of the
Appalachians. Multiple low pressure systems will lift through the
Plains, the first will lift into the Great Lakes on Tuesday as the
second dives from the Pacific NW into the Intermountain West. The
second system will then move into the Plains Tuesday night before
lifting northeast toward and into the western Great Lakes through
Thursday. Both associated surface lows will follow the same
trajectory, with the attendant cold fronts moving through the Plains
and into the MS Valley. A shortwave trailing the second low will
swing through the Plains Thursday night/Friday, amplifying the
parent trough over the Plains as it slowly shifts eastward into the
MS Valley Friday night. It is with the help of this trailing
shortwave amplifying the upper trough that a cold front may finally
move into the region over the weekend, but it is still a bit beyond
the current forecast period. Stay tuned.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 1205 AM Saturday...

Poor aviation conditions remain highly likely through the morning
across central NC. MVFR cigs are already widespread over all but at
RWI currently, with IFR/LIFR cigs/MVFR vsbys in the Triad region.
All TAF sites are likely to become IFR/LIFR by 09z and persist, with
mostly MVFR vsbys, well into tonight, given the very moist low level
air and cool low level flow from the NE and N. As a strong upper
level trough now moving through far SW NC moves to the ENE into the
region this morning, widespread rain will continue to blossom over
the area, and all terminals are expected to have nearly steady rain
through much of the day, although the Triad should start to see rain
becoming more light and patchy by lunchtime or early this afternoon.
Cigs may briefly rise to MVFR during shortly periods of heavier rain
this morning.

Looking beyond 06z Sat, while improvement to MVFR and VFR is
expected at INT/GSO late tonight, poor sub-VFR aviation conditions
are likely to hold through daybreak Sun at RDU/RWI/FAY, with rain
slowly tapering down from west to east. Improvement to VFR is
expected at all sites by 18z Sun, but sub-VFR conditions should
return after sunset and linger through Mon morning. VFR conditions
should then dominate from midday Mon through Wed, as drier high
pressure builds over the area. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, Oct 9, 2:50 AM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
350 AM EDT Sat Oct 9 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
350 AM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Pockets of locally heavy rainfall early this morning through this
afternoon may produce isolated flooding, especially in areas that are
hilly or have poor drainage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Chatham

When
October 9, 4:00 AM EST to 4:45 AM EST
Where
Chatham County, 3.06 mi NE of Gulf to 2.95 mi NE of Gulf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.580, -79.240

Heavy rain caused flash flooding along Georges Creek and Rocky Branch, which flooded Rosser Road.

Flash Flood, Wake

When
October 9, 6:30 AM EST to 12:30 PM EST
Where
Wake County, 0.98 mi SW of Westover to 1.04 mi SW of Westover
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
35.770, -78.732

Flash flooding was reported near the 5200 block of Dana Drive, where apartments were flooding.

Flash Flood, Wake

When
October 9, 8:06 AM EST to 12:30 PM EST
Where
Wake County, 1.96 mi W of Leesville to 2.04 mi W of Leesville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.902, -78.765

Flash flooding was reported near the intersection of Westgate Road and Fast Park Drive, where Sycamore Creek runs under Fast Park Drive. Numerous cars were stalled in the flood waters at this location.

Heavy Rain, Wake

When
October 9, 8:18 AM EST
Where
Wake County, 0.75 mi S of Macedonia
Reported by
Trained Spotter
Coordinates
35.739, -78.750

A trained spotter reported 6.04 inches of rain in the 100 block of Tower Hamlet Drive.

Flash Flood, Johnston

When
October 9, 8:41 AM EST to 11:15 AM EST
Where
Johnston County, 0.89 mi SW of Princeton to 1.18 mi SSW of Princeton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.460, -78.180

Flash flooding was reported along Holts Pond Road near Princeton Elementary School.

Flash Flood, Wake

When
October 9, 9:28 AM EST to 12:30 PM EST
Where
Wake County, 1.49 mi SSE of Macedonia to 1.79 mi S of Macedonia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.730, -78.740

Campbell Road was closed near Holly Springs Road due to flash flooding.

Flash Flood, Johnston

When
October 9, 9:30 AM EST to 11:15 AM EST
Where
Johnston County, 2.36 mi SSW of Princeton to 0.08 mi SSE of Princeton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.440, -78.190

Multiple roads were reported flooded in the town of Princeton, including along Massey-Holt Road and Progressive Church Road.

Flash Flood, Wake

When
October 9, 10:25 AM EST to 12:30 PM EST
Where
Wake County, 1.78 mi NE of Camp Polk to 1.64 mi NE of Camp Polk
Cause
Heavy Rain
Reported by
Public
Coordinates
35.840, -78.680

The lower parking deck at Crabtree Valley Mall was flooded do to flash flooding near Crabtree Creek.

Flash Flood, Wake

When
October 9, 11:34 AM EST to 12:30 PM EST
Where
Wake County, 1.49 mi SSE of New Hill to 1.73 mi SSE of New Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.660, -78.890

Flash flooding was reported along Holly Springs New Hill Road between Cedar Wren Lane and Cateswood Court, do to flash flooding along White Oak Creek.

Flash Flood, Johnston

When
October 9, 1:00 PM EST to 2:15 PM EST
Where
Johnston County, 1.12 mi W of Kenly to 1.3 mi W of Kenly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.600, -78.150

Old Route 22 was reported flooded between J Howell Road and Bay Valley Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990637, 990652, 990658, 990634, 990638, 990659, 990642, 990660, 990664, 990647.